Officers investigating the deaths of a man and a woman have issued a warning about a dangerous “synthetic opioid”.
Police say a man and a woman – both in their 40s – were found dead at a property in Basildon, Essex, on Tuesday, June 13. At the address officers identified etonitazene.
The substance, which makes the effects of heroin more potent, is considered to have a similar level of toxicity as fentanyl. Police say it can pose a risk to anyone who handles it.
An Essex Police spokesman said: “Synthetic opioids are occasionally added to illicit drugs like heroin to enhance the potency, but they substantially increase the risk of respiratory arrest in users. Our officers are working hard to investigate this incident and, crucially, prevent any further deaths.”
Read more: Ex-private schoolboy and hockey player named as Nottingham attack victims
Detective Inspector Kevin Hughes urged people to avoid illegal drugs altogether. He said: “I would urge people not to take any illegal substances at any time, but particularly not at this time.
“We strongly advise anyone using drugs not to use alone.Immediate advice is to avoid using heroin altogether. However, if you do choose to take it, we would urge you to follow these steps:
“Ensure there is someone to watch out for you who is not under the influence. Take less than you normally would and wait before continuing.
“Have opioid antidote, naloxone, to hand. Current advice is that naloxone should work to counteract the effects of nitazine-type drugs. Be ready to call for help – urgent medical intervention may make all the difference.
“Don’t use with other depressants – particularly avoid consuming other depressants such as alcohol, pregabalin, gabapentin or other opiates – these can amplify the risk of respiratory arrest.People need to look out for each other and be alert to any signs of an opioid overdose, such as shallow breathing, loss of consciousness and blue lips or fingertips.
“If someone does overdose it’s vital to act fast, call for an ambulance immediately. We strongly advise all drug users to get support from local drug services, as being in treatment greatly reduces the risks of harm and overdose.”